Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 199, NWS Morristown, TN

June 24, 1997Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 24, 1997, 4:31 PM EDT for Greene County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1997, 4:31 PM EDT (20:31 UTC)
Expired
Jun 24, 1997, 5:15 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Greene County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WUUS01 KMRX 242032 RRA
SVRMRX
TNC059-242115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
431 PM EDT TUE JUN 24 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...SOUTHERN GREENE COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
OVER SOUTHERN GREENE COUNTY NEAR GREENE MOUNTAIN.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
HSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 24, 3:00 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
300 PM EDT TUE JUN 24 1997

MRX WSR-88D SHOWS WIDELY SCT-SCT THUNDERSTORMS OVER THE ERN TN MTNS
SOUTHWEST ACROSS SOUTHEAST TENNESSEE. THESE STORMS ARE DEVELOPING
ALONG A PRONOUNCED 850 MB INVERTED TROUGH AS WELL AS LIGHT SOUTHEAST
WINDS PRODUCING UPSLOPE FLOW INTO THE MOUNTAINS. I EXPECT ADDITIONAL
THUNDERSTORM DEVELOPMENT ACROSS THE CENTRAL TENNESSEE VALLEY...
SMOKY MOUNTAINS...SOUTHWEST VIRGINA...SOUTHEAST TENNESSEE...AND
CUMBERLAND PLATEAU THROUGH THIS EVENING. WOULD SUGGEST INCLUDING A
CHC OF THUNDERSTORMS FOR THESE AREAS THROUGH THIS EVENING WITH THE
GREATEST CHC OVER SE TN. DUE TO THE DRY MID-LEVELS...SOME OF THE
STORMS WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING DOWNBURSTS
WINDS. OTHERWISE FOR TONIGHT...PARTLY CLOUDY SKIES WITH PATCHY FOG.

MODELS ARE IN GENERAL AGREEMENT IN WEAKENING THE UPPER RIDGE OVER
THE AREA DUE IN PART TO A RELATIVELY STG S/WV MOVING ACROSS THE NRN
GREAT LAKES BY 36-48 HOURS. THE WEAKENING OF THE RIDGE WILL ALSO
ALLOW A S/WV...CURRENTLY ACROSS THE GULF COAST STATES...TO MOVE ACROSS
THE REGION BY THURSDAY. ALSO...GREAT LAKES S/WV WILL PROVIDE EMPHASIS
TO PULL A WEAK COLD TOWARD THE REGION LATE THURSDAY. END RESULT WILL
BE A CHC OF SHOWERS AND THUNDERSTORMS AGAIN FOR WEDNESDAY (MAINLY
DIURNAL IN NATURE) WITH LIKELY POPS FOR THURSDAY. HIGH PWS AND
INCREASE IN CONVECTION COVERAGE FOR THURSDAY WILL POSE A THREAT FOR
FLASH FLOODING. BESIDES THE STORMS...SKIES WILL BE PARTLY SUNNY FOR
TOMORROW AND MOSTLY CLOUDY FOR THURSDAY.

AS FOR TEMPS...WOULD FOLLOW FWC NOS FOR TONIGHT THROUGH WED
NIGHT...BUT PREFER FAN NOS FOR THURSDAY. HAVE A GOOD DAY...

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:15 PM EDTSevere Thunderstorm WarningMRXBradley, Meigs45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.